Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 45, NWS Blacksburg, VA

May 3, 1998Wythe County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 3, 1998, 8:04 PM EDT for Wythe County, Virginia. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 1998, 8:04 PM EDT (00:04 UTC)
Expired
May 3, 1998, 8:50 PM EDT
In force
46 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Wythe County, VA

What was reported inside it

TimeReportWhereRemark
May 3, 8:15 PM EDTHail 1Max Meadows, VA
May 3, 8:20 PM EDTHail 0.75Max Meadows, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

242 
WUUS01 KRNK 040005 RRA
SVRRNK
VAC197-040050-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
804 PM EDT SUN MAY 3 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WYTHE COUNTY IN SOUTHWESTERN VIRGINIA.

* UNTIL 850 PM EDT.

* AT 804 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES SOUTHEAST OF WYTHEVILLE OR 3 MILES NORTHWEST
  OF COLEMAN STORE MOVING EAST NORTHEAST AT 25 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  COLEMAN STORE                   AROUND 805 PM EDT..
  MAX MEADOWS                     AROUND 815 PM EDT..
  GRAHAMS FORGE                   AROUND 825 PM EDT..
  GUNTON PARK                     AROUND 825 PM EDT..
  PATTERSON                       AROUND 830 PM EDT..

<< CALL TO ACTION >> DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS

.END/SPN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:15 PM EDT, 5 hours 49 minutes earlier.

Area forecast discussion, May 3, 2:15 PM EDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT SUN MAY 3 1998

DISC...

TSTMS GOING GREAT GUNS.  FIRING CONVECTION BEING SLIGHTLY OVERRUN BY
PCPN WHICH WAS ADVANCING AHD OF THE WEAK SFC TROF. HOWEVER...IT/S
BEEN INTERESTING TO WATCH ON THE VSBL PICS/RADAR AS TROC PCPN BCMS
LESS ORGANIZED AND THE TSTMS START TO GO.  CD JUST BE MATTER OF TROF
STUFF OUTRUNNING IT/S SUPPORT.

ACTIVE AND UNSETTLED 24+ (OR LONGER??) HRS IN STORE FOR THE CWA.
ACTUAL FACTUAL COLD FNT WL PRESS EWD.  TEMPS ACRS ERN TN APR TO HAVE
RECOVERED SOMEWHAT IN THE WAKE OF THE MORGS PCPN.  LOTS OF CU HAS
DVLPD AS COLD POOL ALF MOVES SLOLY E...AND TSTMS FIRING NOW AS WELL.
THERE MAY BE TWO ROUNDS OF ACTION  WHO-EEEE

LTR PDS SHD CONTINUE TO BE RATHER UNSETTLED AND WET.  PREFER THE NGM
HANDLING OF THE DVLPMNT OF THIS SITN.  MSTR WL WRAP BACK ARND THE
LOW TNT AS WHOLE SYSTEM MVS SLOWLY E.  IN COMBO W/ THAT MSTR... NICE
S/WV TO PASS OVHD TNT.  CHC POPS FINE FOR THE AREA...AND WD CONT MNTN
OF TSTM.

AGREE W/ AKQ/S ASSESSMENT OF TMRW H85/H5 LAPSE RATES WL STILL BE VRY
FVRBL... XPCTING MORE HAIL PRODUCING TSTMS.  WHEN WILL THE MADNESS
END??  WHEN WILL MY BACKYARD GET MOWED??  AT ANY RATE... MORE POPS
TMRW. UPR LVL DVRGC LATE IN THE DAY SHD HELP THINGS ALONG AND
JUSTIFY LIKELY POPS FOR THE DAY...AND CHC POPS THRU THE EVE...SPCLY
E OF THE MNTNS.

AS UPR LOW BEGINS TO PULL OUT... THINGS SHD START TO GRADUALLY
IMPROVE.  MIGHT STL BE UNSTBLE ENUF FOR A FEW FOR A FEW TSTMS...CAN
SEE LOW CHC POPS BEING FINE.

DESROSIERS

In the hours before

Local storm report, May 3, 2:10 PM EDT, 5 hours 54 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT SUN MAY 3 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

122 PM     CHRISTIANSBURG            VA   0.75 INCH HAIL
05/03/98   MONTGOMERY

NOGUEIRA
Local storm report, May 3, 6:50 PM EDT, 1 hour 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
650 PM EDT SUN MAY 3 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

640 PM     MARION                    VA   1.00 INCH HAIL
05/03/98   SMYTH                          REPORTED BY SHERIFFS
                                          OFFICE.

NOGUEIRA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 1:39 PM EDTSevere Thunderstorm WarningRNKWythe51 min
May 4, 1:58 PM EDTSevere Thunderstorm WarningRNKHenry32 min
May 4, 2:37 PM EDTSevere Thunderstorm WarningRNKCharlotte33 min
May 4, 2:57 PM EDTSevere Thunderstorm WarningRNKAppomattox18 min
May 4, 3:23 PM EDTSevere Thunderstorm WarningRNKBuckingham32 min
May 4, 3:46 PM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford49 min
May 4, 4:31 PM EDTSevere Thunderstorm WarningRNKMontgomery34 min
May 4, 4:50 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke50 min
May 4, 4:50 PM EDTSevere Thunderstorm WarningRNKCity of Salem50 min
May 4, 5:42 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville33 min
May 4, 6:09 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke51 min
May 4, 7:03 PM EDTSevere Thunderstorm WarningRNKBedford42 min
May 4, 7:06 PM EDTSevere Thunderstorm WarningRNKBotetourt34 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.